Tamiflu Gets New Warnings on Psychiatric Side EffectsMar 4, 2008 | Parker Waichman LLP
Tamiflu prescribing information has been updated to include information about a variety of neurological and behavioral symptoms associated with the drug, the Food & Drug Administration (FDA) announced today. The decision to change the Tamiflu package insert followed the recommendation of an FDA Advisory Panel in November. The FDA Tamiflu advisory panel had reviewed more than 600 cases of Tamiflu psychiatric side effects, including hallucinations and delirium. Many of those Tamiflu side effect reports involved children and some resulted in fatalities.
Tamiflu, manufactured by Roche Laboratories, was approved by the FDA in 1999 for the treatment and prevention of flu in patients 1 year and older. The link between Tamiflu and psychiatric side effects was first reported in Japan. In Japanese patients under sixteen, four adverse events involved fatal falls, and one involved a leukemia patient who developed encephalitis. Also in Japan, there where two reports of deaths in young people aged 17 to 21, one involving a “fatal accident with abnormal behavior” and another encephalitis death. In March 2007, the Japanese Tamiflu adverse event reports prompted that country’s drug regulatory agency to restrict the use of Tamiflu. Of the 48 million people treated with Tamiflu since its approval in 1999, the majority of users – 35 million – have been in Japan.
In 2005, the FDA convened an advisory panel to discuss the problems with Tamiflu, but the panel concluded the events likely weren’t related to Tamiflu. However, the panel recommended the agency keep monitoring the drug. On November 13, 2006, the FDA alerted doctors and parents to watch for signs of bizarre behavior in children treated with Tamiflu.
In November 2007, documents posted by FDA staff on the agency's website said that there had been reports of 596 neuropsychiatric events, including 16 neuropsychiatric-related deaths, among children and adults taking Tamiflu. Among those reports, 75% came from Japan. In total, the FDA said, there were 25 deaths from all causes reported among Tamiflu users on a world-wide basis in patients younger than 21. That same month, the FDA convened another Tamiflu advisory panel, which recommended stronger warnings on the Tamiflu label regarding the drug's possible neuropsychiatric side effects.
Based on the FDA Advisory Panel's recommendations, the revised "Precautions" section of the Tamiflu package insert will now advise of postmarketing reports (mostly from Japan) of delirium and abnormal behavior leading to injury, and in some cases resulting in fatal outcomes, in patients with influenza who were receiving Tamiflu. The package insert will also warn that these Tamiflu side effects were reported primarily among pediatric patients and often had an abrupt onset and rapid resolution. The label now warns health care providers to monitor influenza patients treated with Tamiflu for signs of abnormal behavior. If such side effects do present, the Tamiflu label says health care providers should weight the risks and benefits of continuing Tamiflu treatment.